2.50
Hdl Handle:
http://hdl.handle.net/10755/155026
Type:
Presentation
Title:
Potential Health Risks of Polypharmacy in Elderly People at a Nursing Home
Abstract:
Potential Health Risks of Polypharmacy in Elderly People at a Nursing Home
Conference Sponsor:Sigma Theta Tau International
Conference Year:2010
Author:Jimenez-Garza, Octavio A., MS, RN
P.I. Institution Name:Universidad de Guanajuato Campus Le?n, Divisi?n de Ciencias de la Salud
Title:Associate Professor, Researcher
Co-Authors:Alejandra Guerrero-Rodriguez, ; Cipriana Caudillo-Cisneros, RN, MS; Sergio M?rquez-Gami?o, MD, PhD
21st INRC [Research Presentation] Purpose: To identify drug-drug interactions which may represent an aggregated health risk in elder people under polypharmacy at a Mexican nursing home. Methods: Exploratory study divided in three phases: 1) Identification of patients with polypharmacy from the person's chart; 2) Bibliographic research about drug-drug interactionsÿof medications taken by each patient (source 1); and 3)Identification of drug interactions in Medscape's Drug Interaction Checker from medications taken by each patient (source 2). Results: From a total of 58 persons, 72.4 % presented polypharmacy. We found some differences in the information obtained from the two sources consulted: According to source 1, 69% from the people under polypharmacy were taking medications with drug-drug interactionsÿwhile according to source 2 the same variable accounts for the 54%. The most frequent interactions obtained from source 1 correspond to: glyburide + enalapril (increase in glyburide effect); clopidogrel + acetilsalicilic acid (increase in bleeding risk) and captopril + paracetamol (decrease in paracetamol effect) all the former interactions with 3 mentions. Frequent interactions reported from source 2 were: acetilsalicilic acid + oral antidiabetics (hypoglycemic effect potentiation); acetilsalicilic acid + enalapril (lowering of enalapril effect) bothÿinteractions with four mentions; whereas ACE inhibitors+ selected NSAID's (lowering antihypertensive effect)ÿhad three mentions. Conclusion: Polypharmacy was identified in three quarters of the population studied. From all that persons under polypharmacy, almost seventy percent showed, according to literature, potentially harmful drug-drug interactions, different figure from the on-line source. Most frequent interactions obtained from both sources correspond to drugs that do not present serious adverse reactions when administered as a single therapy. All health professionals must be aware that polypharmacy is a condition that may result in some fatal consequences, especially in the elderly. More pharmacoepidemiological studies are necessary for elucidating drug combinations that are directly related with mortality.
Repository Posting Date:
26-Oct-2011
Date of Publication:
17-Oct-2011
Sponsors:
Sigma Theta Tau International

Full metadata record

DC FieldValue Language
dc.typePresentationen_GB
dc.titlePotential Health Risks of Polypharmacy in Elderly People at a Nursing Homeen_GB
dc.identifier.urihttp://hdl.handle.net/10755/155026-
dc.description.abstract<table><tr><td colspan="2" class="item-title">Potential Health Risks of Polypharmacy in Elderly People at a Nursing Home</td></tr><tr class="item-sponsor"><td class="label">Conference Sponsor:</td><td class="value">Sigma Theta Tau International</td></tr><tr class="item-year"><td class="label">Conference Year:</td><td class="value">2010</td></tr><tr class="item-author"><td class="label">Author:</td><td class="value">Jimenez-Garza, Octavio A., MS, RN</td></tr><tr class="item-institute"><td class="label">P.I. Institution Name:</td><td class="value">Universidad de Guanajuato Campus Le?n, Divisi?n de Ciencias de la Salud</td></tr><tr class="item-author-title"><td class="label">Title:</td><td class="value">Associate Professor, Researcher</td></tr><tr class="item-email"><td class="label">Email:</td><td class="value">ojimenezgarza@yahoo.com</td></tr><tr class="item-co-authors"><td class="label">Co-Authors:</td><td class="value">Alejandra Guerrero-Rodriguez, ; Cipriana Caudillo-Cisneros, RN, MS; Sergio M?rquez-Gami?o, MD, PhD</td></tr><tr><td colspan="2" class="item-abstract">21st INRC [Research Presentation] Purpose: To identify drug-drug interactions which may represent an aggregated health risk in elder people under polypharmacy at a Mexican nursing home. Methods: Exploratory study divided in three phases: 1) Identification of patients with polypharmacy from the person's chart; 2) Bibliographic research about drug-drug interactions&yuml;of medications taken by each patient (source 1); and 3)Identification of drug interactions in Medscape's Drug Interaction Checker from medications taken by each patient (source 2). Results: From a total of 58 persons, 72.4 % presented polypharmacy. We found some differences in the information obtained from the two sources consulted: According to source 1, 69% from the people under polypharmacy were taking medications with drug-drug interactions&yuml;while according to source 2 the same variable accounts for the 54%. The most frequent interactions obtained from source 1 correspond to: glyburide + enalapril (increase in glyburide effect); clopidogrel + acetilsalicilic acid (increase in bleeding risk) and captopril + paracetamol (decrease in paracetamol effect) all the former interactions with 3 mentions. Frequent interactions reported from source 2 were: acetilsalicilic acid + oral antidiabetics (hypoglycemic effect potentiation); acetilsalicilic acid + enalapril (lowering of enalapril effect) both&yuml;interactions with four mentions; whereas ACE inhibitors+ selected NSAID's (lowering antihypertensive effect)&yuml;had three mentions. Conclusion: Polypharmacy was identified in three quarters of the population studied. From all that persons under polypharmacy, almost seventy percent showed, according to literature, potentially harmful drug-drug interactions, different figure from the on-line source. Most frequent interactions obtained from both sources correspond to drugs that do not present serious adverse reactions when administered as a single therapy. All health professionals must be aware that polypharmacy is a condition that may result in some fatal consequences, especially in the elderly. More pharmacoepidemiological studies are necessary for elucidating drug combinations that are directly related with mortality.</td></tr></table>en_GB
dc.date.available2011-10-26T13:28:30Z-
dc.date.issued2011-10-17en_GB
dc.date.accessioned2011-10-26T13:28:30Z-
dc.description.sponsorshipSigma Theta Tau Internationalen_GB
All Items in this repository are protected by copyright, with all rights reserved, unless otherwise indicated.